Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

June 1, 2019Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 1, 2019, 10:21 PM CDT for Gray County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 10:21 PM CDT (03:21 UTC)
Expired
Jun 1, 2019, 11:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Gray County, KS

The radar

The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS83 KDDC 020321
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1021 PM CDT Sat Jun 1 2019
 
KSZ063-076-077-020415-
Gray KS-Finney KS-Haskell KS-
1021 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 1115 PM CDT...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Plymell to near Montezuma.
Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, The Haggard Elev and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3799 10035 3792 10024 3749 10022 3749 10060
      3775 10108
TIME...MOT...LOC 0320Z 248DEG 31KT 3774 10079 3753 10048 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 1, 9:32 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 1, 9:32 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
932 PM CDT Sat Jun 1 2019

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 930 PM CDT Sat Jun 1 2019

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains downstream of an axis of weak ridging in the
central and southern Rockies. Near the surface, an area of low
pressure is anchored across southeast Colorado with an attendant
quasi-stationary frontal boundary extending eastward across southwest
and south central Kansas a little north of the Oklahoma border.

&&

.SHORT TERM...(This afternoon through Sunday night)
Issued at 1200 PM CDT Sat Jun 1 2019

Small morning MCS was exiting SW KS into NW Oklahoma late this
morning. An outflow boundary eminating from this activity is noted
on satellite, trailing through the northern panhandles and far SW
zones. Mesoanalysis shows instability building strongly and
quickly just south of this outflow boundary, with CAPE already in
excess of 3000 J/kg as of 11 AM. The latest HRRR iterations
redevelop convection along this SW KS/OK border region by 3-4 pm,
with 12z NAM/GFS subsequently spreading a convective complex
across the southern zones overnight tonight. Consensus from models
is pretty clear that convective coverage will favor areas south
of US 50 through tonight, and many northern zones may remain dry.
With broad upper ridging aloft, support aloft is weak/marginal,
but directional shear and abundant CAPE should allow for some
convective organization, at least early in the convective cycle.
Initial risk from early storm development late this afternoon will
be large hail, when CAMs suggest several left- moving supercells
are possible. With the old outflow boundary in the vicinity acting
as a source for additional vorticity, can't rule out a tornado or
two through this evening, most likely in the Elkhart- Liberal
vicinity through 7 pm. After that, threats will transition to
heavy, flooding rain and strong winds. Slight risk (15% wind/hail,
2% tornado probabilities from SPC) are justified.

Tonight, behind any convective complex, moist easterly upslope
components will encourage stratus and fog development through
Sunday morning. 12z NAM in particular is bullish with fog
development Sunday morning, and with wet soils/standing water will
need to monitor for fog coverage/impact.

After a probable small break in convective coverage early/midday
Sunday, all models regenerate thunderstorms in the region Sunday
afternoon and Sunday night. Models all agree on this; the question
is one of mode, placement, severity and hazards. 12z NAM/GFS
seem to fall in line with SPC Day 2, with scattered supercells
from NE New Mexico to SE Colorado initially, growing upscale into
another complex as activity evolves eastward into Kansas Sunday
evening. Broadbrushed chance category pops for all zones Sunday PM
with this expected evolution. With established moist SEly
boundary layer inflow late Sunday, any convective complex may be
more organized/intense, compared to Saturday's activity.

Through the weekend, will need to keep abreast of the flooding
threat. Will continue to assess the need for a flash flood watch,
with repeated rounds of heavy rain expected through Sunday and
beyond. In this pattern, training heavy rains over wet soils will
likely be the primary hazard, more so than hail/wind.

.LONG TERM...(Monday through Saturday)
Issued at 225 PM CDT Sat Jun 1 2019

A stagnant but convectively active period is expected Monday
through Wednesday. A weak 577 dm upper low and elongated trough
centered in southern California at 7 pm Monday will crawl eastward
to southern Arizona Tuesday, and weakening to an open shortwave
trough as it arrives on the plains Wednesday. Various weak
disturbances embedded in the flow, ahead of this approaching
system, will interact with reservoirs of instability to produce
daily rounds of mainly afternoon/nighttime thunderstorms each day
Monday through Wednesday. Assessing severe potential on each of
these days is largely a futile endeavor more than a day in
advance, as the previous day's convection will determine coverage
and outcome of the next day's convection. It's getting to be that
time of year when, in the absence of stronger synoptic forcing,
mesoscale/outflow influences become more important in convective
evelution. That all said, the clear message is: repeated rounds
of thunderstorms and heavy rain are appearing likely for this
three day period on top of very wet antecedent soil conditions.
Flash flooding will be a concern through Wednesday, and a flash
flood watch may eventually be needed. Pending mesoscale details,
broadbrushed chance category pops for most zones for this three
day period. With the moisture supply remaining high, and no
change in airmass, temperatures will change little on a daily
basis, with highs in the low to mid 80s, and lows in the upper 50s
and lower 60s.

A drier pattern is expected to emerge beginning Thursday. 12z
ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma
at 7 pm Thursday, which would spread sinking subsidence over SW KS
and put an end to the thunderstorm machine. GFS and the model
blend is a little slower with this, hanging onto chance pops for
the eastern zones for one more day Thursday. Certainly by Friday,
as the upper low migrates into the Mississippi valley, and ridging
builds along the spine of the Rockies, a dry forecast looks
appropriate with drier subsidence in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 435 PM CDT Sat Jun 1 2019

Still expecting scattered convection near GCK, LBL and DDC over
the next few hours. Using the HRRR as a guide, included convective
TEMPO groups through 04z Sun. Low confidence if any terminal will
be directly impacted, and continued to keep HYS dry. With moist
upslope boundary layer flow tonight, models continue to produce
stratus, but have backed off on forecasting IFR ceilings through
Sunday morning. Consensus is VFR/MVFR stratus will prevail. Outside
of convection, light easterly wind components will prevail through
Sunday morning. After 15z Sun, SE winds increase, gusting in the 20-
25 kt range. Another round of convection is expected Sunday
afternoon and night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  61  81 /  40  30  50  30
GCK  58  79  59  84 /  30  20  50  20
EHA  57  82  60  86 /  40  30  60  20
LBL  59  80  63  84 /  40  30  60  20
HYS  57  76  61  79 /  10  10  50  50
P28  61  79  62  80 /  40  40  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 19 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Jun 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe weather is expected today between 4 and 10
pm. Main threats will be hail up to the size of golf balls and
damaging winds 60 mph or greater.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe weather could be possible again Sunday night into Monday
morning with hail, wind, and flooding rains possible. Storms will
be possible through Friday with more chances of severe storms and
flash flooding.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 10 PM today mainly
along and south of K-96.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 1, 7:14 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLASH FLOOD      SATANTA                 37.43N 100.99W
06/01/2019                   HASKELL            KS   FIRE DEPT/RESCUE

            THE SATANTA FIRE DEPARTMENT REPORTED TWO
            FEET OF WATER CROSSING THE ROAD AT OJIBWA
            AND MANDAN.

&&

RB
Special weather statement, Jun 1, 7:36 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
736 PM CDT Sat Jun 1 2019

KSZ075-085-020115-
Stevens KS-Grant KS-
736 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND EASTERN
STEVENS COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hugoton, Moscow and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3704 10131 3727 10141 3742 10113 3707 10108
TIME...MOT...LOC 0036Z 242DEG 24KT 3716 10128

TURNER
Special weather statement, Jun 1, 8:01 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Sat Jun 1 2019

KSZ061-062-074-075-020145-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
801 PM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 801 PM CDT/701 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Kendall, moving north at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 10150 3768 10176 3794 10178 3795 10137
TIME...MOT...LOC 0101Z 186DEG 23KT 3780 10165

TURNER
Special weather statement, Jun 1, 8:40 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT Sat Jun 1 2019

KSZ061-062-020230-
Kearny KS-Hamilton KS-
840 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 839 PM CDT/739 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kendall.

LAT...LON 3787 10139 3793 10156 3814 10160 3817 10120
TIME...MOT...LOC 0139Z 180DEG 9KT 3800 10151

FINCH
Local storm report, Jun 1, 9:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
923 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      7 N SYRACUSE            38.09N 101.76W
06/01/2019                   HAMILTON           KS   LAW ENFORCEMENT

            WATER WAS REPORTED CROSSING HIGHWAY 27 NEAR
            COUNTY ROAD 13.

&&

RB
Special weather statement, Jun 1, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1021 PM CDT Sat Jun 1 2019

KSZ063-076-077-020415-
Gray KS-Finney KS-Haskell KS-
1021 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 1115 PM CDT...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Plymell to near Montezuma.
Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, The Haggard Elev and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3799 10035 3792 10024 3749 10022 3749 10060
      3775 10108
TIME...MOT...LOC 0320Z 248DEG 31KT 3774 10079 3753 10048

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:20 PM CDTSevere Thunderstorm WarningDDCHamilton55 min
Jun 1, 7:36 PM CDTSpecial Weather StatementDDCStevens39 min
Jun 1, 8:01 PM CDTSpecial Weather StatementDDCHamilton44 min
Jun 1, 8:20 PM CDTFlash Flood WarningDDCHamilton3 hr
Jun 1, 8:40 PM CDTSpecial Weather StatementDDCKearny50 min
Jun 1, 9:07 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny26 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.